Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Nauseated, vomiting, diarrhea, loss of appetite, getting heartburn. Ultrasound normal. Reason?

User rating for this question
Excellent
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1718 Questions
Question
Hello, I have a question for you. I will tell you my story and see what you think:
Almost 6 weeks ago I ate some Taki's (spicy chips) and shortly afterwards I went to bed. I woke up in the middle of the night throwing up and threw up 3 more times during the day. I then started to feel a little better and started eating a little bit of food again. I didn't have much of an appetite and didn't want to eat much. A couple of days later I started to get heartburn. It lasted a few days so I got some prilosec OTC and it helped. Then I got a horrible burning pain across my stomach. I was still able to eat. Sometimes eating made my stomach feel better and sometimes it made it hurt more. I went to my dr and they tested for h. pylori it was negative. I have had an ultrasound of my gallbladder, pancreas, kidneys, and liver. All were normal. I have been to the ER twice. I also had a CT scan with contrast of my whole abdomen. It came back clear. Allof my blood work has come back normal. I ended up in the emergency room because my stomach was burning so bad. The pain had gotten so bad it woke me up at night and sometimes I would wake up freezing and it took awhile to get warm and I had pins and needles all over my body. They gave me what they called a GI cocktail which has acid reducer and lidocaine in it. My pain stopped. The ER doctor thought possibly and ulcer caused by h. pylori and started treating me for it ( this was before I got the negative results from my Dr.) So, I started the antibiotics. I took them for 2 days before I got the negative results. I got very sick from them nauseated, vomiting and diarrhea. I haven't taken the antibiotics for 3 days and still feel nauseated but haven't thrown up. I have been started on prescription prilosec and the heartburn is gone but I still don't have much of an appetite. I have never had stomach trouble much before. What could this be? A friend of mine thinks I have gastroparesis like she does and that scares me. I am not diabetic. Could thiss be caused by the Taki's or something else? I felt fine until the night I ate those Taki's Please help! Thank you! Oh I do have an appointment on Wednesday with a gastroenterologist.
Posted Mon, 4 Feb 2013 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 40 minutes later
Hi,
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to answer your query.

I would like to know whether upper GI endoscopy was done.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Nauseated, vomiting, diarrhea, loss of appetite, getting heartburn. Ultrasound normal. Reason? 10 minutes later
No, the ER said that was an outpatient procedure. I have an appointment with A GI on Wednesday. I am hoping to get a scope done then. I believe the antibiotics have made me feel worse. Before taking those I had no nausea and had not thrown up since December when I ate the Taki's.
 
 
Answered by Dr. Ratnakar Kini 4 minutes later
Hi,
You are having signs of acid peptic disease.

Antibiotics you have taken could the culprit.
An upper GI endoscopy may be done for evaluation.

Continue taking prilosec for relief.

I hope that answers your question.
If you have no more questions, kindly accept this answer and rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Nauseated, vomiting, diarrhea, loss of appetite, getting heartburn. Ultrasound normal. Reason? 9 minutes later
Will this get better? It has pretty much crippled me over the last 2 weeks. I haven't been to work and my Mom and Husband are having to do most of the care for my son. I had the burning pain before the antibiotics so how could they have caused this? The only thing that is new after the antibiotics is the nausea and vomiting. Also, why the pins and needles feeling at night? Can acid do that? If this can get better do you have an idea on how long it will take to get well or heal? Could the Taki's have irritated my stomach lining? This all started with the Taki's and the antibiotics made it worse. Thank you for your help!
 
 
Answered by Dr. Ratnakar Kini 6 minutes later
Yes you are right.
Taki's started it. Spicy food items are known to cause it. You got relief with Prilosec.
I meant antibiotic could be the culprit for the re-emergence of symptoms.
You need to take medications for 4-8 weeks for complete relief.
Pins and needles indicate neuropathy and acid does not cause it. If you continue to get it, consult a neurologist for evaluation.

I hope that answers your question.
If you have no more questions, kindly accept this answer and rate this service.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor